Alert archive / Virginia / Flash Flood Warnings in 2024
Flash Flood Warning 46, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Sep 21, 2024, 8:21 PM EDT for Appomattox County, Campbell County, City of Lynchburg, Virginia. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 21, 2024, 8:21 PM EDT (00:21 UTC)
- Expired
- Sep 22, 2024, 12:15 AM EDT
- In force
- 4 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Appomattox County, VA, Campbell County, VA, City of Lynchburg, VA
The radar
The Roanoke radar (KFCX), 111 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 21, 9:45 PM EDT | FLASH FLOOD | 2 Sse Mike, VA | Jacobs Creek was observed flowing nearly a foot deep across Red House Road. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 84 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 0.4 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 181 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 1465 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
The text
As transmitted.
314
WGUS51 KRNK 220021
FFWRNK
VAC011-031-680-220415-
/O.NEW.KRNK.FF.W.0046.240922T0021Z-240922T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Blacksburg VA
821 PM EDT Sat Sep 21 2024
The National Weather Service in Blacksburg has issued a
* Flash Flood Warning for...
Southwestern Appomattox County in central Virginia...
Campbell County in central Virginia...
The Southern City of Lynchburg in central Virginia...
* Until 1215 AM EDT.
* At 821 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. The expected rainfall rate is 2 to 3 inches in 1
hour. Additional rainfall amounts of 0.5 to 1.5 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Lynchburg... Brookneal...
Rustburg... Concord...
Forest... Gladys...
Spring Mills...
This includes the following locations...
Liberty University and Lynchburg Airport.
This includes the following streams and drainages...
Carters Creek, Entry Creek, Blackwater Creek, Buttom Creek, Burton
Creek, Dreaming Creek, Falling River, Beaverpond Branch, Bear
Creek and Buffalo Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Be aware of your surroundings and do not drive on flooded roads.
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather
Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports
and pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
&&
LAT...LON 3740 7924 3741 7915 3740 7912 3741 7910
3739 7907 3740 7906 3739 7898 3726 7891
3720 7883 3702 7891 3712 7914 3736 7925
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...2-3 INCHES IN 1 HOUR
$$
EB2 follow-up statements
259
WGUS71 KRNK 220227
FFSRNK
Flash Flood Statement
National Weather Service Blacksburg VA
1027 PM EDT Sat Sep 21 2024
VAC011-031-680-220415-
/O.CON.KRNK.FF.W.0046.000000T0000Z-240922T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Appomattox VA-Campbell VA-City of Lynchburg VA-
1027 PM EDT Sat Sep 21 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM EDT SUNDAY
FOR SOUTHWESTERN APPOMATTOX AND CAMPBELL COUNTIES AND THE SOUTHERN
CITY OF LYNCHBURG...
At 1027 PM EDT, Doppler radar indicated that heavy rain has exited
the area, leaving only light rain that will continue through about
11 PM. Between 1.5 and 3 inches of rain fell from thunderstorms
earlier this evening, some of it having fallen at rates of 3 to 4
inches per hour. Flash flooding is ongoing or expected to begin
shortly as runoff continues to collect in area creeks and streams.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Lynchburg... Brookneal...
Rustburg... Concord...
Forest... Gladys...
Spring Mills...
This includes the following locations...
Liberty University and Lynchburg Airport.
This includes the following streams and drainages...
Beaverpond Branch, Carters Creek, Buffalo Creek, Bear Creek, Entry
Creek, Buttom Creek, Blackwater Creek, Falling River, Burton Creek
and Dreaming Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown, and do not drive across flooded roads. Be
especially cautious at night when it is harder to recognize the
dangers of flooding.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather
Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports
and pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
&&
LAT...LON 3740 7924 3741 7915 3740 7912 3741 7910
3739 7907 3740 7906 3739 7898 3726 7891
3720 7883 3702 7891 3712 7914 3736 7925
FLASH FLOOD...RADAR INDICATED
$$
16770
WGUS71 KRNK 220414
FFSRNK
Flash Flood Statement
National Weather Service Blacksburg VA
1214 AM EDT Sun Sep 22 2024
VAC011-031-680-220424-
/O.EXP.KRNK.FF.W.0046.000000T0000Z-240922T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Appomattox VA-Campbell VA-City of Lynchburg VA-
1214 AM EDT Sun Sep 22 2024
...FLASH FLOOD WARNING AT 1215 AM EDT EARLY THIS MORNING FOR
SOUTHWESTERN APPOMATTOX AND CAMPBELL COUNTIES AND THE SOUTHERN CITY
OF LYNCHBURG HAS BEEN REPLACED WITH A FLOOD WARNING...
This Flash Flood Warning is being replaced by a Flood Warning.
&&
LAT...LON 3740 7924 3741 7915 3740 7912 3741 7910
3739 7907 3740 7906 3739 7898 3726 7891
3720 7883 3702 7891 3712 7914 3736 7925
$$
16What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Sep 21, 7:08 PM EDT, 1 hour 13 minutes earlier.
Area forecast discussion, Sep 21, 7:08 PM EDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
708 PM EDT Sat Sep 21 2024
.SYNOPSIS...
A frontal system will move through the region through tonight.
Showers and storms will be possible but should diminish after
dark. Sunday looks pleasant with some clouds lingering over the
east and high pressure building in. A cold front will gradually
approach during the next work week, resulting in a higher
chance of showers and thunderstorms that will persist into next
weekend.
&&
.NEAR TERM /THROUGH SUNDAY/...
As of 140 PM EDT Saturday...
Key Messages:
1) A few strong to severe storms possible over S. Shenandoah Valley,
parts of the central/northern Blue Ridge, and the VA/NC piedmont
this afternoon and evening. Main concerns are localized damaging
winds and urban flooding.
2) Other areas may see showers/storms but likely not anything
strong. Heavy rain/isolated flooding still possible.
3) Fog and stratus possible overnight; stratus may linger over
the east through noon tomorrow under high pressure wedge.
The region remains in between broad upper level troughing over
the NE states and ridging centered over TX. At the surface, a
frontal system was approaching from the west. Farther north over
the eastern Great Lakes, the system was in the process of
occluding. IR imagery shows plenty of dry air aloft, with weak
mid level capping in place. This capping will continue to erode,
especially over the southern Shenandoah Valley and piedmont
areas by this afternoon.
PW values were around 1.2" this morning at KRNK, and will
increase to about 1.4" or so through this afternoon in the
Shenandoah Valley, parts of the central/northern Blue Ridge, and
the piedmont ahead of the frontal system. Southerly winds will
increase convergence along the terrain, so convection will also
form along the Blue Ridge before drifting south. An upper level
left front jet streak and passing short wave energy will also
help support convection areawide. Instability and shear amounts
will be low to moderate over our area, but better to the NE and
E. We should still have enough ingredients to support a few
strong to isolated severe storms, again mainly over the S.
Shenandoah Valley, parts of the central/northern Blue Ridge and
the piedmont. Most of the activity will be multicell
clusters/lines and should be sub-severe, but may still contain
heavy rain. These main ideas are supported by SPC's Day 1
Outlook, SREF ensembles, machine learning and CAMs.
The main concerns for the above mentioned areas will be isolated
damaging downdraft winds, as well as moderate to heavy rain
leading to isolated urban, small stream, and possibly flash
flooding.
Overnight we will be in the warm sector briefly before a
backdoor front moves through, allowing PW values to drop to
0.7 inches or less over the mountains by morning. This will
support moderate radiational cooling where skies clear, leading
to temperatures in the 50s to low 60s. Stratus will develop/move
over the foothills and also the eastern piedmont in association
with the passage of the backdoor front. Models are indicating
this stratus will hang around our eastern counties for much of
the day. Where skies clear overnight, and especially where it
rains, expect localized dense fog.
For Sunday, the upper level energy will be lacking for much of
the area, but there will be a stripe of PVA crossing over the
piedmont. At the surface, much drier air and high pressure
wedging in from the NE will likely smother most convection that
tries to form, but a stray shower will be possible later in the
day. Otherwise, expect mostly to partly sunny skies (outside of
where the stratus lingers) with highs in the upper 70s to mid
80s.
Confidence in the near term is moderate.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 200 PM EDT Saturday...
Key Messages:
1: Monday should see the return of showers and storms, and
continuing into Tuesday
After a dry Sunday under some ridging and northeasterly flow, an
approaching front out of the plains will turn our flow back to the
south/southwest. With a stationary/warm front in the vicinity,
showers are likely to form on Monday afternoon, with the highest
probability in the mountains west of the Blue Ridge. Some of these
showers could produce lightning, but there is a low probability that
these storms will grow in strength such that they grow in strength
to become severe and potentially cause wind damage.
Tuesday the cold front will continue its march to the east, while
the warm front slowly lifts north in response to the approaching
attendant low associated with the cold front. Tuesday will see even
higher chances of showers and storms, with even more widespread
coverage in the entirety of the CWA. Temperatures will nudge a bit
cooler in this timeframe due to the increased cloud cover and rain
showers. Highs will remain in the mid to low 70s, and overnight dip
into the low 60s/upper 50s.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 230 PM EDT Saturday...
Key Messages:
1) High uncertainty remains in the long term period.
2) Chance of rain lingers through much of the week.
Quite a bit of variance among guidance this morning for the
period beyond Wednesday. This does not lead to much confidence
in the long term forecast, however ensemble guidance continues
to paint a rather stagnant pattern featuring daily chance of
rain and perhaps thunderstorms through mid to late week.
With rain potential and cloud cover, temperatures remain
slightly on the cooler side, generally in the 70s during the day
and 50s/60s overnight.
&&
.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
As of 7:00 PM EDT Saturday...
Showers and thunderstorms are affecting the Southern Shenandoah
Valley, parts of the Blue Ridge, and the Piedmont this evening,
and will likely continue for the next 4-6 hours before
instability from diurnal heating dissipates for the day. Storms
have been capable of producing large hail and strong winds from
downpours limiting visibility locally to less than 1SM. Outside
of convection, VFR conditions are expected into the late evening
hours before patchy to areas of fog will likely redevelop. For
LYH and DAN, low stratus with some reduced visibilities look
more likely and will linger into Sunday morning. VFR conditions
look to linger through the remainder of the day on Sunday before
MVFR to IFR stratus and fog develop after the TAF period once
again Sunday night.
EXTENDED AVIATION OUTLOOK...
Isolated showers and thunderstorms are expected again Sunday
afternoon/evening; however, coverage is not expected to be
enough to include in the TAFs at this time. Otherwise, VFR
during the day then areas of MVFR/IFR fog and stratus at night.
Daily chance of showers, thunderstorms, and lingering sub-VFR
conditions continue Monday through at least midweek as a slow-
moving cold front approaches from the west.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...NF/SH
NEAR TERM...SH
SHORT TERM...VFJ
LONG TERM...BMG
AVIATION...EB/SHHazardous weather outlook, Sep 21, 1:45 PM EDT, 6 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 145 PM EDT Sat Sep 21 2024 VAZ018>020-022>024-033>035-044>047-058-059-WVZ507-221745- Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Franklin- Bedford-Amherst-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax- Charlotte-Eastern Greenbrier- 145 PM EDT Sat Sep 21 2024 This Hazardous Weather Outlook is for central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. There is a Marginal Risk for Severe Thunderstorms through this evening. A few storms may be capable of producing damaging winds, large hail and heavy downpours that may result in minor flooding issues. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NCZ001>006-018>020-VAZ007-009>017-032-043-WVZ042>044-508-221745- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Patrick-Henry-Mercer-Summers-Monroe-Western Greenbrier- 145 PM EDT Sat Sep 21 2024 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, south central Virginia, southwest Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Sep 21, 7:08 PM EDT, 1 hour 13 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
708 PM EDT Sat Sep 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0656 PM Hail 2 ESE Lynchburg Airport 37.32N 79.17W
09/21/2024 M0.88 Inch Campbell VA Public
&&
PJHLocal storm report, Sep 21, 7:26 PM EDT, 55 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
726 PM EDT Sat Sep 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM Tstm Wnd Dmg 1 SSW Appomattox 37.35N 78.83W
09/21/2024 Appomattox VA 911 Call Center
Power lines blown down near the intersection
of Church St. and Sunnydale.
&&
PJHLocal storm report, Sep 21, 7:31 PM EDT, 50 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
731 PM EDT Sat Sep 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0646 PM Tstm Wnd Dmg 1 SW Appomattox 37.35N 78.84W
09/21/2024 Appomattox VA 911 Call Center
Thunderstorm winds blew down a power line at
238 Morningside Dr.
&&
PJHSpecial weather statement, Sep 21, 7:58 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
758 PM EDT Sat Sep 21 2024
VAZ024-035-220030-
Amherst VA-Rockbridge VA-
758 PM EDT Sat Sep 21 2024
...STRONG THUNDERSTORMS WILL IMPACT
CENTRAL ROCKBRIDGE AND NORTHWESTERN AMHERST COUNTIES...THE CITY OF
BUENA VISTA AND THE CITY OF LEXINGTON THROUGH 830 PM EDT...
At 758 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Wintergreen to
Fairfield to near Goshen. Movement was southeast at 35 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Lexington...
Buena Vista...
Goshen...
Rockbridge Baths...
Cornwall...
Lowesville...
and Alto.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3793 7920 3789 7915 3786 7915 3781 7917
3781 7914 3778 7911 3779 7909 3777 7907
3773 7907 3771 7906 3769 7906 3774 7952
3798 7955 3803 7938
TIME...MOT...LOC 2358Z 323DEG 30KT 3788 7902 3791 7931 3793 7951
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
SHLocal storm report, Sep 21, 8:07 PM EDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
807 PM EDT Sat Sep 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM Tstm Wnd Dmg 1 ESE Riverville 37.51N 78.89W
09/21/2024 Appomattox VA 911 Call Center
Tree on roadway at the intersection of James
River Road and Guest House Road in Gladstone
Virginia.
&&
EBSpecial weather statement, Sep 21, 8:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
821 PM EDT Sat Sep 21 2024
VAZ045-220100-
Campbell VA-
821 PM EDT Sat Sep 21 2024
...STRONG THUNDERSTORMS WILL IMPACT
EASTERN CAMPBELL COUNTY THROUGH 900 PM EDT...
At 820 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms near Spring Mills, or 7 miles southeast of Rustburg,
moving southeast at 30 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Rustburg...
Spring Mills...
and Mike.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3717 7884 3711 7900 3734 7920 3736 7902
3730 7895 3729 7895 3729 7894 3726 7892
3725 7892 3725 7888 3722 7885 3721 7886
3720 7883
TIME...MOT...LOC 0020Z 318DEG 27KT 3720 7898
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
PHThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 21, 8:07 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Appomattox, Buckingham | 53 min |
| Sep 21, 8:21 PM EDT | Special Weather Statement | RNK | Campbell | 39 min |
| Sep 21, 8:36 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte, Halifax | 54 min |
| Sep 21, 8:48 PM EDT | Special Weather Statement | RNK | Amherst, City of Lynchburg | 27 min |
| Sep 21, 9:01 PM EDT | Special Weather Statement | RNK | Charlotte | 44 min |
| Sep 21, 9:10 PM EDT | Severe Thunderstorm Warning | RNK | Campbell, Charlotte, Halifax | 50 min |
| Sep 21, 9:18 PM EDT | Special Weather Statement | RNK | Campbell, City of Lynchburg | 57 min |
| Sep 21, 9:55 PM EDT | Special Weather Statement | RNK | Campbell | 35 min |
| Sep 21, 10:06 PM EDT | Special Weather Statement | RNK | Halifax | 39 min |
| Sep 21, 10:24 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte, Halifax | 36 min |
| Sep 21, 11:12 PM EDT | Areal Flood Advisory | RNK | Charlotte, Halifax | 3 hr |
| Sep 22, 12:13 AM EDT | Areal Flood Warning | RNK | Appomattox, Campbell, City of Lynchburg | 4 hr |
Nearby
Flash Flood Warnings in Virginia, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.